Alert archive / South Dakota / High Wind Warnings in 2016
High Wind Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this high wind warning at Dec 6, 2016, 2:17 AM CST for Grant County, Roberts County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2016, 2:17 AM CST (08:17 UTC)
- Expired
- Dec 6, 2016, 6:00 AM CST
- In force
- 4 hr
- Issued by
- NWS Aberdeen, SD
Counties Grant County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586 WWUS73 KABR 060817 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 217 AM CST TUE DEC 6 2016 ...STRONG WEST TO NORTHWEST WINDS EXPECTED EARLY THIS MORNING... SDZ008-021-061200- /O.UPG.KABR.WI.Y.0014.000000T0000Z-161206T1200Z/ /O.NEW.KABR.HW.W.0003.161206T0817Z-161206T1200Z/ ROBERTS-GRANT- INCLUDING THE CITIES OF...SISSETON...MILBANK 217 AM CST TUE DEC 6 2016 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING. THE WIND ADVISORY IS NO LONGER IN EFFECT. * TIMING...THROUGH THE WEE HOURS OF THIS MORNING. * WINDS...SUSTAINED 30 TO 50 MPH WITH GUSTS BETWEEN 50 AND 75 MPH. MAINLY ALONG I-29 BETWEEN SUMMIT AND PEEVER. * IMPACTS...THE STRONG WINDS WILL CAUSE HAZARDOUS TRAVEL CONDITIONS TO HIGH PROFILE VEHICLES THROUGH THE OVERNIGHT HOURS...ESPECIALLY ALONG I-29 FROM SUMMIT TO PEEVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ MNZ039-046-SDZ006-007-011-017>020-022-023-036-037-045-048-051- 061200- /O.CON.KABR.WI.Y.0014.000000T0000Z-161206T1200Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-DAY-FAULK-SPINK-CLARK-CODINGTON- HAMLIN-DEUEL-HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...WEBSTER...FAULKTON...REDFIELD...CLARK...WATERTOWN... HAYTI...CLEAR LAKE...HIGHMORE...MILLER...MURDO...KENNEBEC... FORT THOMPSON 217 AM CST TUE DEC 6 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * TIMING...THROUGH THE WEE HOURS OF THIS MORNING. * WINDS...SUSTAINED 25 TO 35 MPH WITH GUSTS BETWEEN 40 AND 55 MPH. * IMPACTS...THE STRONG WINDS MAY CAUSE HAZARDOUS TRAVEL CONDITIONS AT TIMES THROUGH THE OVERNIGHT HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ TMT
2 follow-up statements
911 WWUS73 KABR 061009 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 409 AM CST TUE DEC 6 2016 ...STRONG WEST TO NORTHWEST WINDS CONTINUING TODAY... SDZ008-021-061200- /O.CON.KABR.HW.W.0003.000000T0000Z-161206T1200Z/ ROBERTS-GRANT- INCLUDING THE CITIES OF...SISSETON...MILBANK 409 AM CST TUE DEC 6 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WINDS...WEST WINDS SUSTAINED 30 TO 45 MPH WITH GUSTS BETWEEN 50 AND 60 MPH. MAINLY ALONG I-29 BETWEEN SUMMIT AND PEEVER. * IMPACTS...THE STRONG WINDS WILL CAUSE HAZARDOUS TRAVEL CONDITIONS TO HIGH PROFILE VEHICLES ...ESPECIALLY ALONG I-29 FROM SUMMIT TO PEEVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ SDZ033>035-061815- /O.EXB.KABR.WI.Y.0014.000000T0000Z-161207T0000Z/ STANLEY-SULLY-HUGHES- INCLUDING THE CITIES OF...MISSION RIDGE...ONIDA...PIERRE 409 AM CST TUE DEC 6 2016 /309 AM MST TUE DEC 6 2016/ ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING. * TIMING...STRONG WEST TO NORTHWEST WINDS CONTINUING THROUGH THE DAY. * WINDS...SUSTAINED 25 TO 35 MPH WITH GUSTS BETWEEN 40 AND 50 MPH. * IMPACTS...THE STRONG WINDS MAY CAUSE HAZARDOUS TRAVEL CONDITIONS AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SDZ017>020-022-023-036-037-045-048-051-061815- /O.EXT.KABR.WI.Y.0014.000000T0000Z-161207T0000Z/ FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-HYDE-HAND-JONES-LYMAN- BUFFALO- INCLUDING THE CITIES OF...FAULKTON...REDFIELD...CLARK... WATERTOWN...HAYTI...CLEAR LAKE...HIGHMORE...MILLER...MURDO... KENNEBEC...FORT THOMPSON 409 AM CST TUE DEC 6 2016 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING... * TIMING...STRONG WEST TO NORTHWEST WINDS CONTINUING THROUGH THE DAY. * WINDS...SUSTAINED 25 TO 35 MPH WITH GUSTS BETWEEN 40 AND 50 MPH. * IMPACTS...THE STRONG WINDS MAY CAUSE HAZARDOUS TRAVEL CONDITIONS AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MNZ039-046-SDZ006-007-011-061200- /O.CON.KABR.WI.Y.0014.000000T0000Z-161206T1200Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-DAY- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...WEBSTER 409 AM CST TUE DEC 6 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WINDS...WEST WINDS SUSTAINED 25 TO 35 MPH WITH GUSTS BETWEEN 40 AND 55 MPH. * IMPACTS...THE STRONG WINDS MAY CAUSE HAZARDOUS TRAVEL CONDITIONS AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ TMT
594 WWUS73 KABR 061158 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 558 AM CST TUE DEC 6 2016 ...STRONG WEST TO NORTHWEST WINDS CONTINUING TODAY... SDZ008-021-061300- /O.EXP.KABR.HW.W.0003.000000T0000Z-161206T1200Z/ ROBERTS-GRANT- INCLUDING THE CITIES OF...SISSETON...MILBANK 558 AM CST TUE DEC 6 2016 ...HIGH WIND WARNING WILL EXPIRE AT 6 AM CST EARLY THIS MORNING... A WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 6 PM CST. THE COMBINATION OF WIND GUSTS FROM 40 TO 50 MPH WILL COMBINE WITH FALLING SNOW TO CREATE PERIODS OF LOW VISIBILITY TODAY. $$ MNZ039-046-SDZ006-007-011-061300- /O.EXP.KABR.WI.Y.0014.000000T0000Z-161206T1200Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-DAY- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...WEBSTER 558 AM CST TUE DEC 6 2016 ...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING... A WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 6 PM CST. THE COMBINATION OF WIND GUSTS FROM 40 TO 50 MPH WILL COMBINE WITH FALLING SNOW TO CREATE PERIODS OF LOW VISIBILITY TODAY. $$ SDZ017>020-022-023-033>037-045-048-051-062000- /O.CON.KABR.WI.Y.0014.000000T0000Z-161207T0000Z/ FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES- HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...FAULKTON...REDFIELD...CLARK... WATERTOWN...HAYTI...CLEAR LAKE...MISSION RIDGE...ONIDA...PIERRE... HIGHMORE...MILLER...MURDO...KENNEBEC...FORT THOMPSON 558 AM CST TUE DEC 6 2016 /458 AM MST TUE DEC 6 2016/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * TIMING...STRONG WEST TO NORTHWEST WINDS CONTINUING THROUGH THE DAY. * WINDS...SUSTAINED 25 TO 35 MPH WITH GUSTS BETWEEN 40 AND 50 MPH. * IMPACTS...THE STRONG WINDS MAY CAUSE HAZARDOUS TRAVEL CONDITIONS AT TIMES. PERIODS OF LIGHT SNOW AND BLOWING SNOW MAY ALSO REDUCE VISIBILITY AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ TMT
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this high wind warning went out at Dec 5, 11:25 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Dec 5, 11:25 PM CST, 2 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1125 PM CST Mon Dec 5 2016
.UPDATE...
Issued at 1122 PM CST Mon Dec 5 2016
See updated aviation discussion below.
UPDATE Issued at 1033 PM CST Mon Dec 5 2016
Wind speeds have begun to increase across the eastern portion of
the CWA, so have issued a Wind Advisory for the remainder of the
overnight hours.
UPDATE Issued at 823 PM CST Mon Dec 5 2016
Snow is beginning to come to an end across the north central CWA
this evening, but strong northwest winds will continue to blow
around what did fall earlier today. Headlines have been adjusted
to account for this, with Winter Weather Advisories across the
west, and a Wind Advisory across the south and central.
&&
.SHORT TERM...(This Evening through Wednesday Night)
Issued at 247 PM CST Mon Dec 5 2016
The main forecast challenge today through Tuesday is placement of
snow with embedded heavier precip.
An area of sfc low pressure continues to track across the region
this afternoon. An upper trough will dig in to the Plains tonight,
bringing a reinforcing shot of cold air. Temperatures will plummet
into the single digits and teens tonight and not rise much through
the end of the work week. As the cold air advects in, wind gusts
will remain elevated into Wednesday. The initial push with the cold
front today will keep winds in advisory criteria, with gusts to 50
mph across the central part of the state until this evening. These
winds will combine with any falling snow to create reduced
visibilities of a mile or less. As temps fall behind the front,
blowing snow will still continue across north central SD.
A more intense, northern area of snow is affecting Corson, Dewey,
Walworth, and Campbell counties this afternoon. Brief blizzard
conditions have been reported and are possible with heavier areas of
snow. There is now a southern lobe of snow that is pushing east
toward Stanley and Jones counties. With temps right at or above
freezing, blowing snow will only be a concern while snow falls.
However, the big question is how far east this lobe will travel.
Latest guidance is barely picking it up and the few models that have
it dissipate it by 00z. So, added in some pops across the south
until 00z for now.
The system will tighten up tonight over ND and MN. This will result
in wrap around snow/snow showers from the James Valley eastward on
Tuesday. May need to consider blowing snow concerns carefully for
eastern SD on Tuesday as winds will be gusting to 30 to 40 mph. Had
to do some manual blowing snow additions today since the blowing
snow model was not handling the low QPF/high POP situation well.
Snow showers and flurries will linger across the eastern CWA through
Wed night.
.LONG TERM...(Thursday through Monday)
Issued at 247 PM CST Mon Dec 5 2016
The period begins with an abnormally strong surface high pressure
building into the region from the northwest. This high will bring
decreasing winds along with cold temperatures to the region on
Thursday and Thursday night. WAA will develop Friday night with
perhaps some light snowfall over the region. Models lack agreement
with the placement of the WAA thus will maintain schc to low end chc
pops Friday night through Saturday. Models diverge with their
handling of a potential snow storm by Saturday evening. While the
ECMWF and GFS both show a storm affecting the CWA, they differ by
about 12 hours. Thus will maintain forecast builder pops.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1122 PM CST Mon Dec 5 2016
Strong west to northwest winds will continue overnight and through
the day Tuesday. Gusts in excess of 40 mph are likely across much
of the area. Cigs will be back and forth between VFR and MVFR as
well, along with some period of light snow...mainly across the
northern CWA.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 AM CST /5 AM MST/ Tuesday for
SDZ003>005-009-010-015-016-033>035.
Wind Advisory until 6 AM CST Tuesday for SDZ006>008-011-017>023-
036-037-045-048-051.
MN...Wind Advisory until 6 AM CST Tuesday for MNZ039-046.
&&
UPDATE...Parkin
SHORT TERM...Wise
LONG TERM...SD
AVIATION...ParkinHazardous weather outlook, Dec 5, 4:16 AM CST, 22 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 416 AM CST MON DEC 5 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 416 AM CST MON DEC 5 2016 /316 AM MST MON DEC 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A BLAST OF ARCTIC AIR IS HEADED INTO THE REGION TODAY...FOLLOWING LOW PRESSURE AND A COLD FRONT. SNOW IS POSSIBLE ALONG AND BEHIND THE FRONT...ALONG WITH STRONG NORTHWEST WINDS. NORTH CENTRAL SOUTH DAKOTA LOOKS THE MOST LIKELY FOR ANY SNOW ACCUMULATIONS...THOUGH THE MISSOURI VALLEY NORTH OF PIERRE AND THE JAMES VALLEY COULD SEE SNOW SHOWERS THROUGH THE DAY AND OVERNIGHT. THE COMBINATION OF STRONG WINDS AND SNOW WILL LIKELY RESULT IN REDUCED VISIBILITY AND HAZARDOUS TRAVEL CONDITIONS. THE MAIN AREA IMPACTED WILL BE NORTH CENTRAL SOUTH DAKOTA...WITH MORE ISOLATED POCKETS OF REDUCED VISIBILITY IN CENTRAL SOUTH DAKOTA AND WEST OF THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ARCTIC AIR WILL DOMINATE CONDITIONS THROUGH THE WORK WEEK. TEMPERATURES WILL STRUGGLE TO REACH SINGLE DIGITS AND TEENS ABOVE ZERO. A PERSISTENT NORTHWEST BREEZE WILL ALSO RESULT IN WIND CHILL VALUES OF 15 TO 25 BELOW AND COLDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
In the hours before
Local storm report, Dec 5, 8:37 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM CST MON DEC 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW TIMBER LAKE 45.43N 101.07W
12/05/2016 M2.4 INCH DEWEY SD CO-OP OBSERVER
STORM TOTAL.
&&
RLLocal storm report, Dec 5, 8:48 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
848 PM CST MON DEC 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM NON-TSTM WND GST CRAVENS CORNER 45.45N 98.93W
12/05/2016 M55 MPH EDMUNDS SD MESONET
PEAK GUST SO FAR. VISIBILITY GREATLY
REDUCED.
&&
RLLocal storm report, Dec 5, 9:46 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
946 PM CST MON DEC 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM NON-TSTM WND GST 2 ENE PIERRE 44.38N 100.29W
12/05/2016 M60 MPH HUGHES SD ASOS
ASOS STATION PIERRE MUNI AP /PIR/.
&&
RLNearby
High Wind Warnings in South Dakota, 2016Every high wind warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.